Seretide side effects

I recently saw a post about someone suffering side effects from seretide and I had one of those lightbulb moments. I consulted Google re side effects and a few things dropped into place. My poorly controlled asthma/?COPD necessitated my seretide 125 being increased to seretide 250 with 2 puffs both morning and night. I noticed immediately that the night time dose left me feeling agitated and unable to sleep so I take it no later that 8pm though I'm still a poor sleeper. I've been on the stronger dose for about 18 months and noticed that the skin on my arms would itch from time to time and a large and unsightly port wine stained blemish would come up rather than a rash. It would eventually go but took about a week. More recently I had a stress fracture in my foot when I don't recall any injuries.

Now I'm thinking all these symptoms are from the high dosage of seretide. What do other members think? Any help or advice would be very welcome. My usual doctor who has looked after me for many years and is wonderful is semi retired and working only 1 day per week and I can't get an appointment with him til January so I've booked in for a review with another doctor so I hope he can assess my medication.

33 Replies

  • Sounds like alergy rash .. You tried hay fever stuff is ok to take all year round

    Most lung suffers do .. is quit common to fleck like a dog esp if you need to take ya stuff

    My ears face drive me mad with iching

  • I have just been took of seretide by consultant I was on same dose as you , he said with that and the steroid tablets the gp been giving me every time I get chest infection was far to much and was worried about me getting osteoporosis or week bones from it ,

  • Thanks Mmzetor that's very interesting as I think the dosage is too high too

  • been put on fostair 2 puffs 2x aday but if breathing is bad take 2 extra puffs each time and told to try the extra puffs before starting rescue steroid tablets

  • I have been on seratide 500 for many years without an real probs. I could not manage without it. I still need prednisolone several times a year. I have onset osteoporosis but being treated for this with and tonic acid and high dose calcium. I am reading with interest others xperience of taking seratide!

  • im on seretide 500 been on it 2 years with no problems


  • I'm on seretide 500 too, and have been for several years now - one puff twice a day. I've never had problems either.

    It seems we all react differently to the same meds. It is good you have an appointment organised with another doctor to review what you're taking. I hope they manage to find you something which will improve your condition and that you feel much better soon. Jan

  • Thanks and I agree with you that we all react differently. I'm just glad I tied in these side effects with the medication. Just wish I could get a quick review with the dr!! I've got to wait 2 weeks. Oh well...

  • What does your medication leaflet say about the side effects? It will usually tell you what is common and what is more rare and which need you to stop taking the meds or go back to your doctor. Do check it out.

  • Thanks Toci, I will do that also

  • Reading your post, I'm also on seretide 250 with a puff am and pm and if I knock my hand or arms I too come up in a port coloured mark which I think is due to being on steroids for a lengthy period. It also makes my skin on face, hand and arms very fine and easy to bruise or damage. Then it takes ages to mend.

  • Yes SquirrelsHolt it sounds just like the unsightly marks on my arms. I'm sure I need to change this inhaler as I'm a petite lady so the dose that suits a big strapping man may be too much steroid for me. I think Spiriva which I was on a number of years ago might be better.

  • I take seretide 500 twice daily I do get itchy hands and arms ,then I get the port wine patches I thought the port wine bruising was because I am also on aspirin . I took photos on my phone last time it happened so next time I am at the doctors I will show him

    Carole xx

  • The port wine stains really puzzled me and looked awful. Now I'm convinced they're caused by the seretide.

    My daughter is a doctor but she now lives in Australia. I asked her what I could switch to and she mentioned a tablet called Montelukast or Symbicort.

  • When you say 250 is that the 25 micrograms per activation, the green Serevent Evohaler?

  • No, seretide is a different inhaler which combines serevent with a steroid.

  • The components of Seretide are Salmeterol, a long acting Beta2 agonist, and Fluticasone, a steroid.

    In Fostair the Beta2 agonist is Formeterol and the steroid component is Beclometasone.

  • Thanks.

  • I am on seretide 500 one puff twice a day, been taking them for almost 5 years, my lungs remind me if I am a couple of hours late taking my morning one. I too get the bruises but think that is due to the steroids I am currently taking some and have them on the back of one hand.

  • I think i was the one who posted about side effects of seretide. I was on 250 twice a day but after a few months noticed that my skin was very thin and i would tear the skin very easily. Port wine marks over my arms, bruises appearing on my body plus decreased sex drive. Did some research and found all of these to be known side effects. Convinced my Dr. To change to spiriva which is non steroid. Took nearly 2 months for the port wine marks to disappear, skin no longer tears, no more bruising and my love life is improving.

    I think different people react to different medicines but i for one would not go back to steroids unless i really had to.


  • Is in there a connection to backache you've had..? lol

  • Hi soulsaver,

    Bad back was down to using an office chair that was well past it's sell by date...think i bought it at least 12 years ago. Bought a new chair yesterday, specifically designed for sitting for long periods at a computer. Back much better this morning but i need a new mattress, which is over 18 years old....but a good mattress is very expensive out here.


  • "...and my love life is improving"

    Note the 'lol'...

  • I've been on seretide for a few years. Most of that time with no problems (except thrush) and at 250 once in the morning and once at night. But when it was increased to 2 puffs morning and evening (ie 1000 a day) I got all the problems you describe. I read an Australian medical paper that exactly described these as issues with 'high dose inhaled steroids'. Since the increase in dose was a crude attempt by my GP to control my cough and in the meantime I had a proper bronchiectasis diagnosis I felt safe reducing the dose back to 500 a day. Problems went away quite quickly (though I do still bruise easily).

  • You just can't win with these steroids. Another unwelcome side effect is the agitation I feel when trying to get to sleep. Can't keep still...does my head in and I'm always tired

  • Seretide was a nightmare for me, they kept increasing the dose as I got worse and ended up in a&e with respiratory failure. It dawned on me that it was causing the problem, not curing it. In addition aggravated sinuses, caused hoarseness & sore throat, made my lungs run damp & cold... and I was on a high dose steroids, too. I think the GP & registrar was trying to murder me by incompetence...

  • Oh no that sounds awful. Glad you're better. It can be lethal can't it??

    I must get some other meds!!

  • Seretide works for me, though I do get some of the skin side-effects.


    Vitamin C is important for collagen synthesis . . .

  • Just noticed how easily my skin marks now. Not sure if this is from inhalers or the Itraconazole tablets. Away from home staying with friends for a couple of nights and caught my toe getting out of the shower as higher than ours. Had a big mark on it but that went quickly. Just in case it bruised badly I put arnica cream on straight away and that seems to have disappeared. So thankful it didn't bruise or swell as going to a function tonight and have a pair of killer heels to wear and would have had to go in flip flops! LOL! Now have a mark on my finger and no idea where that came from. Treated it the same as my toe this morning but not disappearing as quickly as that and the toe really hurt but never felt a thing with my finger! Got to start being more careful! This is going to be hard for me.



  • It's not like we're warned about these side effects or told to look out for them is it?

  • No. I know I always read the pamphlet with the inhalers/tablets but maybe when we have a review we should be asked have we noticed more bruising or whatever. This could be given as feedback to research or the producers and developers.

  • Yes you're so right!! That's such a good idea

You may also like...